Alert archive / Nebraska / Tornado Warnings in 2003
Tornado Warning 32, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jul 5, 2003, 9:53 PM CDT for Antelope County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2003, 9:53 PM CDT (02:53 UTC)
- Expired
- Jul 5, 2003, 10:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Antelope County, NE
The radar
The Omaha radar (KOAX), 173 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 3:10 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jul 5, 7:20 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2840 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1471 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 11.5
The text
As transmitted, in the capitals the NWS used until 2016.
180 WFUS53 KOAX 060253 TOROAX NEC003-060330- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 951 PM CDT SAT JUL 5 2003 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... ANTELOPE COUNTY IN NORTHEAST NEBRASKA * UNTIL 1030 PM CDT * AT 948 PM CDT...RADAR INDICATED A SEVERE STORM WITH A POSSIBLE TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS LOCATED 4 MILES NORTH OF NELIGH...OR ABOUT 32 MILES WEST OF NORFOLK...MOVING EAST AT 25 MPH. ANOTHER POSSIBLE TORNADIC THUNDERSTORM WAS MOVING TOWARD SOUTHWEST ANTELOP COUNTY SOUTH OF CLEARWATER. * LOCATIONS IMPACTED INCLUDE... RURAL EASTERN AND SOUTHERN ANTELOPE COUNTY THIS REPLACES THE SEVERE THUNDERSTORM WARNING FOR ANTELOPE COUNTY THAT WAS TO EXPIRE AT 1000 PM. IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. AVOID WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA. LAT...LON 4230 9827 4191 9826 4194 9791 4245 9785 $$ CHERMOK
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jul 5, 3:30 PM CDT, 6 hours 23 minutes earlier.
Area forecast discussion, Jul 5, 3:30 PM CDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 330 PM CDT SAT JUL 5 2003 MAIN FORECAST CHALLENGES...SEVERE POTENTIAL THE REST OF THIS AFT AND TON AND TIMING/INTENSITY OF TSRA INTO MID WEEK. HEAT SUN...HOT TEMPS LATER NEXT WEEK. SYNOPSIS...WATER VAPOR STLT PICS HIGHLIGHTING MID LEVEL SHORTWAVE ENERGY TRACKING ACRS THE CNTRL U.S. TODAY AND ZONE OF UVV OVER PARTS OF NEB. THE LATEST SFC ANALYSIS HAD THE SFC FNT NR LNK AND CLARINDA. WEAK CONVERGENCE WAS NOTED HERE WITH TEMPS IN THE 90S AND DEWPOINTS IN THE 70S. TEMPS FARTHER NORTH WERE IN THE 70S/80S. 18Z OAX SOUNDING SHOWED SOME DECENT CAPE AROUND 1700 J/KG...AND LI OF -7 AND CIN OF 400 J/KG. PRECIPITABLE WATER WAS 1.18. GOES 18Z SOUNDINGS APPEAR OVERDONE COMPARED TO ACTUAL OAX 18Z. RH APPEARS TOO HIGH...WITH CAPES OF NEARLY 5K AND LI OF -11. CURRENT WSR-88D HAS SEVERAL CELLS ON RADAR. TREND HAS BEEN FOR THE NRN STORMS TO MAINTAIN THEMSELVES...HOWEVER...THOSE TO THE S HAVE WEAKENED AS THEY MOVE SE. IN THE SHORT TERM...SHORT WAVE TROF TO PROCEED EASTWARD TAF/TON ...TAPPING UNSTABLE/STEEP LAPSE RATE ENVIRONMENT WITH 35-50KT 0-6KM SHEAR VALUES. MID LEVEL WAA HAS KEPT SOME PRECIP OVR CNTRL AND NE NEB DURING THE DAY AND CAP SO FAR HAS HELD TSRA BACK. SPC HAS PUT PARTS OF THE OAX AREA IN A MODERATE RISK. COORDINATING LARGE SEVERE TSRA WATCH TO RUN UNTIL 10PM FOR ONGOING PRECIP AND ADVANCE OF MID LEVEL WAVE. PER ANALYSIS AND SHORT RANGE MODELS (ETA/MESOETA/MM5/KF ETA) MOST ACTIVE PD NOW THRU THIS EVENING. WILL INCLUDE SCT TSRA WITH DMG WIND THIS EVENING FOR WATCH AREA...LARGE HAIL AND ISOLATED TOR ALSO POSSIBLE. MESOSCALE CONVECTIVE COMPLEX EXPECTED TO PROCEED ACROSS IOWA. MAINTAIN SOME CHC PRECIP N AND ERN ZONE LATER TONIGHT. LOWS TON IN THE UPR 60S AND LOWER 70S. LEFT CHC OR SLIGHT CHC ACRS NRN ZONES SUNDAY AS STRONG WESTERLIES AFFECT AREA AND UVV/MID LVL RH AVAILABLE AND FARTHER S SUNDAY NIGHT. AGAIN HOT MID LEVEL TEMPS WILL INHIBIT DEVELOPMENT. WITH TEMPS IN THE 90S SUN AND HEAT INDEX VALUES IN THE 90 TO 105 DEG RANGE. WILL MENTION IN ZONES WHERE 95 TO 105 RANGE WILL BE HIT. PATTERN CONTINUES MON AND TUE AND HAVE GRADIENT OF POPS HIGHS N AND E AND LOWEST SW ZONES. THIS ALSO REFLECTED MON AND TUE WITH COOLER TEMPS FCST. IN LATER PERIODS...06Z GFS HAS MINOR RIPPLES IN WESTERLY FLOW AND ECMWF IS SIMILAR WITH SLIGHTLY DIFFERENT TIMING. SFC FNT SLIPS S WED WITH SEASONAL TEMPS TUES AND WED. ECMWF/GFS BUILD RIDGE IN THU AND FRI WITH FLATTENING OF THE RIDGE ACRS THE NRN PLNS SAT. TEMPS IN THE 80S FOR THU WITH HOTTER 90S FRI AND SAT. .OMA...NONE. ZAPOTOCNY
Hazardous weather outlook, Jul 5, 5:10 PM CDT, 4 hours 43 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-071030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 510 PM CDT SUN JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND MONDAY THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN TONIGHT ACROSS THE AREA AS A WEAK COLD FRONT MOVES INTO EASTERN NEBRASKA AND SOUTHWEST IOWA FROM THE NORTHERN PLAINS. SOME STORMS MAY REACH SEVERE LEVELS IN NORTHEAST NEBRASKA AND SOUTHWEST IOWA LATE TONIGHT. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY THERE IS A CHANCE OF SEVERE THUNDERSTORMS AGAIN MONDAY NIGHT THROUGH LATE WEDNESDAY. THE COLD FRONT THAT WILL PUSH SOUTH TONIGHT IS FORECAST TO BECOME NEARLY STATIONARY OVER SOUTHERN NEBRASKA THROUGH MIDWEEK BEFORE LIFTING BACK NORTH LATER IN THE WEEK. THERE WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS ALONG AND NORTH OF THIS FRONT. A RIDGE OF HIGH PRESSURE ALOFT IS FORECAST TO STRENGTHEN OVER THE SOUTHERN PLAINS LATE IN THE WEEK. THIS COULD RESULT IN VERY HOT TEMPERATURES BY NEXT FRIDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED TONIGHT ACROSS NORTHEAST INTO EAST CENTRAL NEBRASKA...AND ADJACENT PORTIONS OF WESTERN IOWA FOBERT
In the hours before
Local storm report, Jul 5, 9:03 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
903 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 PM 2 W BLOOMFIELD NE .88 INCH HAIL
07/05/03 KNOX HAIL COVERED THE
GROUND. REPORTED BY
PUBLIC.
0855 PM BLOOMFIELD NE 1 INCH HAIL
07/05/03 KNOX HAIL COVERED THE
GROUND. REPORTED BY
EMERGENCY MANAGEMENT.Local storm report, Jul 5, 9:14 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
914 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM CREIGHTON NE 1.75 INCH HAIL
07/05/03 KNOX ALSO TREES DOWN AND
MINOR FLOODING.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 5, 9:25 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
925 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM 2 W PLAINVIEW NE WIND DAMAGE
07/05/03 PIERCE 60 TO 70 MPH WINDS
BROUGHT LARGE TREES
DOWN. REPORTED BY FIRE
AND RESCUE.
0910 PM PLAINVIEW NE 60 MPH TSTM GUST
07/05/03 PIERCE REPORTED BY FIRE AND
RESCUE.Local storm report, Jul 5, 9:39 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
939 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM 5 SE ELLIOTT IA 1 INCH HAIL
07/05/03 MONTGOMERY REPORTED BY PUBLIC.Local storm report, Jul 5, 9:42 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
942 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM RANDOLPH NE 60-70 MPH TSTM GUST
07/05/03 CEDAR REPORTED BY PUBLIC.Local storm report, Jul 5, 9:47 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
947 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM RANDOLPH NE WIND DAMAGE
07/05/03 CEDAR ESTIMATED 75 -80 MPH
WINDS CAUSED POWER
OUTAGE AND DOWNED TREE
LIMBS. REPORTED BY
COOPERATIVE OBSERVER.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:41 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 64 min |
| Jul 5, 8:33 PM CDT | Severe Thunderstorm Warning | OAX | Antelope | 42 min |
| Jul 5, 8:43 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Pierce | 62 min |
| Jul 5, 8:46 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 44 min |
| Jul 5, 9:22 PM CDT | Severe Thunderstorm Warning | OAX | Antelope | 38 min |
| Jul 5, 9:22 PM CDT | Severe Thunderstorm Warning | OAX | Wayne | 53 min |
| Jul 5, 9:45 PM CDT | Tornado Warning | OAX | Wayne | 45 min |
| Jul 5, 9:47 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Pierce | 43 min |
| Jul 5, 9:59 PM CDT | Severe Thunderstorm Warning | OAX | Madison | 46 min |
| Jul 5, 10:11 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 49 min |
| Jul 5, 10:24 PM CDT | Tornado Warning | OAX | Thurston | 51 min |
| Jul 5, 10:34 PM CDT | Severe Thunderstorm Warning | OAX | Stanton, Wayne | 41 min |
| Jul 5, 10:40 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 35 min |
| Jul 5, 10:41 PM CDT | Severe Thunderstorm Warning | OAX | Cuming | 64 min |
| Jul 5, 10:45 PM CDT | Severe Thunderstorm Warning | OAX | Madison | 45 min |
| Jul 5, 10:58 PM CDT | Flash Flood Warning | OAX | Wayne | 6 hr |
| Jul 5, 11:04 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Dodge | 56 min |
| Jul 5, 11:13 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Thurston | 62 min |
| Jul 5, 11:15 PM CDT | Flash Flood Warning | OAX | Thurston | 6 hr |
| Jul 5, 11:20 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Saunders | 55 min |
| Jul 5, 11:23 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 22 min |
| Jul 5, 11:27 PM CDT | Tornado Warning | OAX | Burt, Cuming | 48 min |
| Jul 5, 11:47 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Seward | 58 min |
| Jul 5, 11:48 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Washington | 57 min |
| Jul 5, 11:57 PM CDT | Severe Thunderstorm Warning | OAX | Dodge | 33 min |
| Jul 6, 12:07 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Sarpy | 53 min |
| Jul 6, 12:12 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Saunders | 48 min |
| Jul 6, 12:45 AM CDT | Severe Thunderstorm Warning | OAX | Douglas | 15 min |
| Jul 6, 2:38 AM CDT | Severe Thunderstorm Warning | OAX | Burt, Washington | 37 min |
Nearby
Tornado Warnings in Nebraska, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.